Ask a doctor

Why Does Botox Make Me Sick?

I had botox done a few years ago and 3 days after I got it I felt like I had very bad hangover. A few years later I tried it again convincing myself it was a coincidence but I got even sicker the second time again 3 days after the injection. My symptoms are dizziness, pressure in my head, nausea. The symptoms only last 1 day but are scary enough I am afraid to try again. I loved the results otherwise. Can anyone tell me why this happens? Is it an allergy?

Doctor Answers (5)

Symptoms

+1

These symptoms are on the list of possible adverse reactions to Botox. You should discuss this problem with your doctor.


Nashville Plastic Surgeon
5.0 out of 5 stars 23 reviews

Botox side effects

+1

your side effects have been listed in those noted from participants in the Botox trials during FDA testing, both in those receiving Botox and those receiving placebo. What is conerning, is that you h ad several together and the same symptoms were repeated subsequently.  This would argue against a technique-related problem of injecting the Botox in to a blood vessel and generating a systemic response. You may have a unique reaction and I would suggest that you never have it again. The same may occur with Dysport or Xeomin botulinum toxin.  This may not be an allergic reaction so even if testing by an allergist is found to be negative I would not recommend you try it again as there is not a clear understanding of what is contributing to your symptoms.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox side effects

+1
I am sorry to hear about your problem. My first concern is whether you were injected with Botox manufactured by Allergan as opposed to grey market materials. Were you injected by a board certified dermatologist or plastic surgeon? If so and the Allergan product was used, your doctor should report this to tbe manufacturer on your behalf. Have you tried Dysport instead? If you weren't treated by a board certified surgeon, I would encourage you to meet with one to discuss your options.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Were symptoms related to Botox treatment?

+1

Besides the thorough feedback from the panel, be certain to report your symptoms/concerns to your practitioner so that they may document this as well and report this to Allergan, the manufacturer of Botox.  He/she should also be able to discuss other options.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

This is what is called an idiosyncratic reaction.

+1

That means it is unique to you.  These types of reactions are rare but the statistics don't mean anything if you are the one experiencing the reaction.  It could be directly the result of the BOTOX agent, botulinum toxin, or a powerful physiologic response to having treatment like a panic disorder.  Whatever it is, it is difficult to encourage someone to have treatment when they have such a reaction.  My advise is to not have botulinum toxin.  This includes BOTOX, Dysport, Xeomin, and any other botulinum toxin treatments that come down the road.  There are other ways to get cosmetic help.  I would strongly advise you to take your symptoms seriously.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.